Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 24, 2020, 6:05 PM EDT for Berks County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 6:05 PM EDT (22:05 UTC)
- Expired
- Aug 24, 2020, 6:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
619
WWUS81 KPHI 242205
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
605 PM EDT Mon Aug 24 2020
PAZ060-101-103-242230-
Western Montgomery-Western Chester-Berks-
605 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS AND
NORTHWESTERN MONTGOMERY COUNTIES...
At 605 PM EDT, a strong thunderstorm was located over Laureldale, or
near Reading, moving east at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Fleetwood, Laureldale,
East Greenville, Bally, Bechtelsville, Lyons, Gilbertsville,
Cedarville, Stowe, Shillington, West Reading, Boyertown, Pennsburg,
Mount Penn, Kenhorst and Red Hill.
This includes Interstate 176 in Pennsylvania near mile marker 11.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4049 7592 4046 7555 4042 7548 4019 7555
4031 7598
TIME...MOT...LOC 2205Z 283DEG 21KT 4039 7586
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:42 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 24, 3:42 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 342 PM EDT Mon Aug 24 2020 .SYNOPSIS... A surface trough was located in our region this afternoon. It is forecast to drift eastward and off the coast tonight. A cold front is expected to approach from the Great Lakes on Tuesday and it should pass through eastern Pennsylvania, northeastern Maryland, New Jersey and Delaware on Tuesday evening. The boundary is anticipated to stall to our south on Wednesday, before returning northward as a warm front on Wednesday night and Thursday. The front is then expected to become nearly stationary across New York and New England on Friday. Another cold front is forecast to arrive on Saturday night with high pressure following for Sunday and the early part of the new week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Westerly flow prevails with a warm and humid air mass at the surface this afternoon. Surface based instability is in the 2500-3500 J/kg range, but shear is weak (~20 kts effective), so storms will remain slow moving, pulsy, and transient in nature. Primary threats with any stronger storms will be small hail, gusty winds, and locally heavy downpours. Isolated to scattered thunderstorms will continue to progress slowly eastward toward the late afternoon and early evening. Convection will come to an end throughout the evening as instability wanes. Skies will also clear considerably overnight as temperatures fall to around 70 degrees. Some CAM guidance shows an area of showers moving across eastern PA and NW NJ overnight, but my confidence on this occurring is low since instability will be low and there won't be much upper support. Therefore, I do not have it mentioned in the forecast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Flow aloft turns northwesterly on Tuesday as a cold front approaches then crosses the region. The biggest forecast challenge will be the timing of the vorticity maxima propagating through the flow into the afternoon as instability builds to over 2000 J/kg ahead of the cold front. This will be critical in the initiation of convection during the early afternoon. Another question is the progression of the front during the afternoon. If the front moves through too quickly, instability will be wiped out and little convection would result, at least for our area, but most guidance suggests the front will be crossing the area during an optimal time to initiate or maintain convection. Nevertheless, SPC has upgraded much of the area to an Enhanced Risk (3/5) of severe weather for tomorrow. The greatest threat with any storms will be damaging winds. Forecast thermodynamic profiles show no capping inversion in place. Kinematic fields will be modest for this time of year, but not overly impressive. Resulting deep layer shear values will be in the 25 kt neighborhood. Expecting convection to begin upstream across central PA then move quickly through our forecast area through the mid to late afternoon hours. Anticipating storm mode to be multi-cellular broken line segments. High temperatures will be generally in the low 90s with heat indicies in the mid to upper 90s area wide. Winds will be westerly around 10-15 mph with gusts up to 25 mph, a notably breezy day for summer. The front is forecast to slow and stall out across Delmarva where showers or storms could linger into the early overnight period, but elsewhere convection will likely end by sunset. Skies will clear quickly into the overnight as temperatures fall into the 60s in most locales with upper 50s across NW NJ and the southern Poconos. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A mid level low is forecast to drift across far eastern Quebec on Wednesday and Thursday, keeping our region under an northwesterly mid level flow. Initially, dry air is anticipated to build into our region on a northwest surface wind for Wednesday. We are not expecting any precipitation at that time. High temperatures should favor the lower and middle 80s. The cold front that is expected to pass through our region on Tuesday evening should lift back to the north on Wednesday night and Thursday. As a result, we should see an increase in cloud cover for Wednesday night, along with a chance of a shower or thunderstorm. On Thursday, another convective complex from the Great Lakes may ride southeastward along the front in the mid level flow. As a result, we will continue to mention a chance of showers and thunderstorms for Thursday, mainly in eastern Pennsylvania, and northern and central New Jersey. Very warm humid air is forecast to build over our region from the southwest and south for Friday. There is the potential for another round of mainly afternoon and evening showers and thunderstorms as a result of daytime heating and a mid level impulse approaching from the west. For Friday night and Saturday, we should be dealing with another cold front approaching from the northwest along with the remnants of tropical system Laura passing to our south. We will continue to mention a chance of showers and thunderstorms for that time period. Relatively cooler and drier air is anticipated to follow the cold front for Sunday and Monday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through tonight...Prevailing VFR with scattered showers and thunderstorms through early this evening. Showers and storms may locally reduce restrictions. Westerly winds around 10 kts will decrease to around 5 kts after 00Z. High confidence. Tuesday...Prevailing VFR. Broken lines of thunderstorms developing from 18Z to 00Z may locally reduce restrictions. Winds westerly around 10-15 kts with gusts up to 25 kts. Moderate confidence. Tuesday night...VFR. Northwesterly winds around 5-10 kts. high confidence. Outlook... Wednesday...Mainly VFR. Northwest wind around 10 knots. High confidence. Wednesday night...Mainly VFR, possibly lowering to MVFR. A chance of a shower or thunderstorm. Variable wind 6 knots or less. Medium confidence. Thursday...Mainly VFR. A chance of afternoon showers and thunderstorms, mainly from around KPHL northward. Southwest wind increasing to 10 to 15 knots. Medium confidence. Thursday night...VFR/MVFR. A chance of showers and thunderstorms, mainly from around KPHL northward. Southwest to west wind 5 to 10 knots. Medium confidence. Friday...Mainly VFR. A chance of showers and thunderstorms. Southwest to west wind 5 to 10 knots. Medium confidence. Friday night...VFR/MVFR. A chance of showers and thunderstorms. Southwest wind 5 to 10 knots. Medium confidence. Saturday...VFR/MVFR. A chance of showers and thunderstorms. Southwest to west wind 5 to 10 knots. Medium confidence. && .MARINE... Conditions are forecast to remain below advisory criteria through Tuesday. Expect seas of 2-3 feet, perhaps up to 4 feet offshore on Tuesday. Winds southwesterly around 10-15 kts with gusts up to 20 kts on Tuesday. Scattered thunderstorms possible early this evening. A line of storms racing offshore is probable late Tuesday afternoon which would be accompanied by suddenly strong winds and higher seas. Outlook... Wednesday through Saturday...No marine headline are anticipated. Rip currents... There is a low risk for the formation of dangerous rip currents into this evening. However on Tuesday during the morning low tide there is a moderate chance for life threatening rip currents due to long period onshore swell with offshore winds and waves in the surf zone increasing to 2 to 3 feet for the New Jersey beaches. On the Delaware beaches, wave heights should remain 1 to 2 feet which is not as supportive of dangerous rip current formation. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Iovino Near Term...Staarmann Short Term...Staarmann Long Term...Iovino Aviation...Iovino/Staarmann Marine...Iovino/Staarmann
Hazardous weather outlook, Aug 24, 3:30 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 330 PM EDT Mon Aug 24 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-251930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 330 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms associated with a cold front are expected to move through our region during the afternoon and early evening on Tuesday. Some of the storms could be severe with the main threat being damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ014-024>026-251930- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 330 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a moderate risk for the development of dangerous rip currents on Tuesday. Showers and thunderstorms associated with a cold front are expected to move through our region during the late afternoon and early evening on Tuesday. Some of the storms could be severe with the main threat being damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-251930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms associated with a cold front are expected to move across our coastal waters during the late afternoon and evening on Tuesday. Some of the storms could be severe with the main threat being strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Aug 24, 5:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM LIGHTNING 1 NNW LOWER TOWAMENSING 40.84N 75.53W
08/24/2020 CARBON PA FIRE DEPT/RESCUE
FIRE DEPARTMENT RESPONDING TO A HOUSE FIRE
ON CREEK DR DUE TO A LIGHTNING STRIKE.
&&
JEOSpecial weather statement, Aug 24, 5:40 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
540 PM EDT Mon Aug 24 2020
NJZ007-PAZ061-062-105-242215-
Warren-Upper Bucks-Lehigh-Northampton-
540 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN...
NORTHEASTERN LEHIGH...NORTH CENTRAL BUCKS AND SOUTHERN NORTHAMPTON
COUNTIES...
At 540 PM EDT, a strong thunderstorm was located over Steuben, or 7
miles west of Easton, moving east at 20 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Allentown, Easton, Bethlehem, Forks, Northampton, Wilson, Hellertown,
Nazareth, Bath, Harmony, Alpha, Belfast, West Easton, Tatamy,
Riegelsville, Steuben, Glendon, Lehigh University, Springtown and
Beersville.
This includes the following highways...
Interstate 78 in Pennsylvania between mile markers 66 and 76.
Interstate 78 in New Jersey between mile markers 0 and 3.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4076 7510 4061 7516 4059 7519 4056 7518
4052 7520 4065 7555 4080 7552
TIME...MOT...LOC 2140Z 283DEG 18KT 4069 7536
SFJLocal storm report, Aug 24, 5:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
546 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 WSW LOWER TOWAMENSING 40.82N 75.57W
08/24/2020 CARBON PA 911 CALL CENTER
TREES AND WIRES DOWN ON STONEY RIDGE RD.
TIME ESTIMATED FROM RADAR.
&&
JEOLocal storm report, Aug 24, 5:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
553 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 W KUNKLETOWN 40.85N 75.46W
08/24/2020 MONROE PA 911 CALL CENTER
AT LEAST ONE FIRE DEPARTMENT CALL FOR A
DOWNED TREE IN ELDRED TWP. TIME ESTIMATED
FROM RADAR.
&&
JEOSpecial weather statement, Aug 24, 5:57 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
557 PM EDT Mon Aug 24 2020
NJZ012-013-242230-
Western Monmouth-Middlesex-
557 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH AND
NORTHEASTERN MIDDLESEX COUNTIES...
At 557 PM EDT, a strong thunderstorm was located over Society Hill,
or near New Brunswick, moving east at 30 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Brunswick, Perth Amboy, Somerset, Edison, Middletown, East
Brunswick, Sayreville, Middlesex, Matawan, Society Hill, Brownville,
Lincroft, North Brunswick Township, Woodbridge, South Plainfield,
South River, Highland Park, Metuchen, Keyport and South Bound Brook.
This includes the following highways...
New Jersey Turnpike between exits 10 and 12.
Interstate 287 in New Jersey between mile markers 0 and 10.
Garden State Parkway between mile markers 113 and 132.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4033 7415 4049 7447 4051 7447 4055 7452
4058 7451 4057 7421 4056 7422 4055 7425
4050 7426 4050 7428 4046 7426 4044 7420
4046 7418 4044 7409
TIME...MOT...LOC 2157Z 288DEG 26KT 4054 7445
SFJSpecial weather statement, Aug 24, 6:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
605 PM EDT Mon Aug 24 2020
PAZ060-101-103-242230-
Western Montgomery-Western Chester-Berks-
605 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS AND
NORTHWESTERN MONTGOMERY COUNTIES...
At 605 PM EDT, a strong thunderstorm was located over Laureldale, or
near Reading, moving east at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Fleetwood, Laureldale,
East Greenville, Bally, Bechtelsville, Lyons, Gilbertsville,
Cedarville, Stowe, Shillington, West Reading, Boyertown, Pennsburg,
Mount Penn, Kenhorst and Red Hill.
This includes Interstate 176 in Pennsylvania near mile marker 11.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4049 7592 4046 7555 4042 7548 4019 7555
4031 7598
TIME...MOT...LOC 2205Z 283DEG 21KT 4039 7586
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:10 PM EDT | Special Marine Warning | PHI | 40 min | |
| Aug 23, 9:30 PM EDT | Special Weather Statement | PHI | Gloucester | 30 min |
| Aug 24, 3:34 PM EDT | Special Weather Statement | PHI | Somerset | 26 min |
| Aug 24, 4:38 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 37 min |
| Aug 24, 5:57 PM EDT | Special Weather Statement | PHI | Middlesex | 33 min |
| Aug 24, 6:10 PM EDT | Special Weather Statement | PHI | Hunterdon | 35 min |
| Aug 24, 6:14 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 19 min |
| Aug 24, 6:38 PM EDT | Special Weather Statement | PHI | Hunterdon, Somerset | 37 min |
| Aug 23, 8:20 PM EDT | Special Weather Statement | PHI | Chester | 25 min |
| Aug 23, 8:42 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 48 min |
| Aug 24, 1:15 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 21 min |
| Aug 24, 1:48 PM EDT | Special Weather Statement | PHI | Northampton | 27 min |
| Aug 24, 2:20 PM EDT | Special Weather Statement | PHI | Northampton | 25 min |
| Aug 24, 4:05 PM EDT | Areal Flood Advisory | PHI | Carbon, Monroe | 2 hr |
| Aug 24, 4:08 PM EDT | Special Weather Statement | PHI | Monroe | 37 min |
| Aug 24, 5:01 PM EDT | Special Weather Statement | PHI | Carbon | 29 min |
| Aug 24, 5:11 PM EDT | Special Weather Statement | PHI | Northampton | 34 min |
| Aug 24, 5:40 PM EDT | Special Weather Statement | PHI | Northampton | 35 min |
| Aug 23, 8:30 PM EDT | Special Weather Statement | PHI | New Castle | 30 min |
| Aug 23, 8:48 PM EDT | Special Weather Statement | PHI | New Castle | 27 min |
| Aug 23, 9:14 PM EDT | Special Weather Statement | PHI | New Castle | 31 min |
| Aug 24, 3:32 PM EDT | Special Weather Statement | PHI | Queen Anne's | 28 min |
| Aug 24, 3:56 PM EDT | Special Weather Statement | PHI | Kent | 34 min |
Nearby
Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.